Oxymorphone is a prescription painkiller administered to patients who experience moderate to severe short-term pain that is not managed by other medications. Oxymorphone was once commonly sold under the brand names Opana, Opana ER, and Numorphan. Due to safety concerns and abuse potential, at the urging of the Food and Drug Administration (FDA) Opana was removed from the pharmaceuticals market in the summer of 2017.
Oxymorphone is a class of drugs called opioids, which are synthetic (human-made) narcotic analgesics designed to favorably change the body’s response to pain, at least in the short-term. They are not generally indicated to treat long-term (chronic) pain, except in serious cases involving hospice, palliative care, or cancer.
Opioids are derived from naturally-occurring opiates such as morphine, codeine, or in the case of oxymorphone, thebaine.
All opioids have a high potential for misuse and addiction due to their interaction with the brain’s reward system. Exposure to these drugs results in an excessive amount of neurotransmitters pooling in the brain. These chemicals, which include dopamine and serotonin, are responsible for feelings of profound well-being and contentment.
Oxymorphone use can result in adverse side effects, including the following:
- Lightheadedness, dizziness
- Mood changes
- Agitation and irritability
- Stomach pain
- Incontinence (difficulty urinating)
- Profound tiredness
- Weight loss
When prescribed for legitimate medical purposes, oxymorphone is typically administered as a tablet. When abused, it can also be crushed and snorted or injected.
What is Oxymorphone Addiction?
Due to the addictive properties of opioids, oxymorphone use can result in addiction even when taken as prescribed by a doctor. Signs of an opioid dependency may include, but is not limited to the following:
- An obsession with the attainment and use of oxymorphone.
- Loss of interest in hobbies and activities once enjoyed.
- Poor performance at school or work
- Financial or legal issues related to excessive oxymorphone use.
- Continued use of oxymorphone despite undesirable physical and psychological side
- The use of oxymorphone in hazardous or inappropriate situations, such as when
- operating a motor vehicle.
- Adverse changes or issues related to relationships and social life.
- General malaise, fatigue, lethargy or sedation.
Also, snorting oxymorphone can result in nasal infections and damage to the septum and surrounding tissue.
Tolerance and Dependency
When oxymorphone is abused for an extended period, tolerance and dependence can develop. Tolerance is a condition that results from the brain’s tendency to respond to certain substances by lessening their overall effects – namely, “repeated exposure = diminished response.” Tolerance often prompts users to consume more of the drug in an effort to achieve that person’s desired effects (e.g., well-being, relaxation, pain relief.)
Dependency develops as the brain grows increasingly less able to function “normally” without the presence of a specific drug or alcohol. Efforts to reduce intake or quit altogether result in unpleasant side effects known as withdrawal symptoms. These effects are often the instigators for relapse, their severity impacted by the amount of the average dose and frequency/duration of use.
Symptoms of oxymorphone withdrawal may include, but are not limited to the following:
- Severe headache
- Dry mouth
- Abdominal aches and pains
- Nausea and vomiting
- Stuffy nose and flu-like symptoms
- Shaking and tremors
- Impaired motor coordination
- Slurred speech
- Irritability or agitation
- Moodiness – depression or anxiety
- Confusion and paranoia
Abusing oxymorphone, especially in conjunction with other drugs such as benzodiazepines or other sedatives can result in life-threatening central nervous depression, overdose, and death.
Symptoms of an oxymorphone overdose include:
- Lightheadedness and dizziness
- Restricted pupils
- Low blood pressure (hypotension)
- Pale skin, bluish color to lips and nails (cyanosis)
- Limp body and cold, clammy skin
- Unresponsiveness and unconsciousness
- Extremely slow heart rate
- Extremely slow labored respiration
- Stopped breathing/respiratory arrest
An overdose of oxymorphone is a medical emergency. If you or someone is experiencing the above symptoms related to opioid abuse, please call 911 immediately.
Treatment for Oxymorphone Addiction
Persons experiencing an addiction to oxymorphone should seek professional helpp as soon as possible.
Treatment typically begins with a medical detox, a process in which the patient is overseen around-the-clock for several days and medication is dispensed to prevent complications and reduce the symptoms of withdrawal.
Following detox, patients are strongly advised to participate in a long-term residential (inpatient) or intensive outpatient treatment program. Both tracks include individual and group therapy, counseling, 12-step program meetings and ancillary therapeutic approaches such as yoga, mindfulness meditation, and music and art therapy.
Residential patients live at the center for 30 days or longer and benefit from 24/7 medical care and mental/emotional support. Outpatients reside outside the center at a private home or sober living environment and visit the several times per week for therapy and counseling sessions. These patients benefit from intense treatment services and recovery support while transitioning back to the outside world.
After intensive outpatient treatment has been completed, former patients can benefit from aftercare planning services and alumni activities that offer long-term professional and peer support.